Arizona, 2013

Flash Flood and Hail in Arizona, August 20, 2013

August 20, 2013 · NWS TWC · 3 events in 1 county or zone

Upper level high pressure was centered over eastern Colorado, allowing adequate moisture to seep north into southern Arizona. Thunderstorms were widespread, but only a couple produced large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Upper level high pressure was centered over eastern Colorado, allowing adequate moisture to seep north into southern Arizona. Thunderstorms were widespread, but only a couple produced large hail and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 1:55 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 20, 1:55 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE AUG 20 2013

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL BEGIN TO WEAKEN AND SHIFT TO
THE EAST. THE PRESENCE OF THIS HIGH WILL STILL MAINTAIN ABOVE
AVERAGE AFTERNOON TEMPERATURES MOST OF THIS WEEK. ENOUGH MOISTURE
AROUND FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A POSSIBLE INFLUX OF LOW LEVEL TROPICAL MOISTURE OVER
THE WEEKEND IS EXPECTED TO BRING AN INCREASE IN SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN STRONGER
THAN WE'VE SEEN THE PAST FEW DAYS EARLY THIS AFTERNOON ACROSS
SOUTHEAST ARIZONA. AN AUTOMATED RAIN GAUGE NEAR MT. LEMMON HAS
RECORDED 1.69 INCHES WITH THE STORM THAT WAS NEARLY STATIONARY OVER
THE CATALINAS. WE'RE ALREADY SEEING STORMS GRADUALLY BUILD INTO
VALLEY LOCATIONS WITH THE AID OF OUTFLOW BOUNDARIES FROM THE
MOUNTAIN CONVECTION. STORM MOTIONS THIS AFTERNOON ARE SLOW BUT ARE
EXHIBITING A SLOW MOVEMENT TO THE SOUTHWEST. GIVEN THE INCREASED
MOISTURE AND SLOW STORM MOVEMENT...THE MAIN THREAT WILL BE HEAVY
RAINFALL AND FLASH FLOODING POTENTIAL ALONG WITH SOME STRONG WINDS.
THUNDERSTORMS SHOULD START TAPER OFF DURING THE EVENING HOURS WITH A
FEW RESIDUAL SHOWERS POSSIBLE OVERNIGHT.

THE HIGH PRESSURE ALOFT WILL SHIFT A BIT MORE TO THE EAST ON
WEDNESDAY WITH BROAD EASTERLY FLOW ACROSS SOUTHEAST ARIZONA ALLOWING
FOR THE CONTINUATION OF ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. FOR THURSDAY...AN INVERTED TROUGH
WILL BE MOVING WEST TO NORTHWEST ACROSS CHIHUAHUA MEXICO. MODEL
GUIDANCE IS SHOWING SLIGHTLY DRIER AIR ACROSS SOUTHEAST ARIZONA
AHEAD OF THIS FEATURE THURSDAY SO CONVECTIVE COVERAGE WILL PERHAPS
BE A BIT MORE ISOLATED IN NATURE AND THIS COULD EVEN CONTINUE INTO
FRIDAY AS WELL. THEN THE BIG STORY HEADING INTO THIS WEEKEND WILL BE
A SIGNIFICANT INCREASE IN MOISTURE AS A POTENTIAL TROPICAL SYSTEM
MOVES UP NEAR OR WEST OF BAJA. THE EXACT TRACK OF THIS SYSTEM IS
NOT TERRIBLY IMPORTANT. WHAT MATTERS FOR US IS THAT A GULF SURGE OF
MOISTURE WILL INITIATE WHICH WILL FLOOD MOISTURE INTO THE DESERTS BY
SATURDAY AND SUNDAY. WENT AHEAD AND RAISED POPS THIS MORNING AND
WILL MAINTAIN THOSE SOLID CHANCE RANGE POPS FOR THE AFTERNOON
PACKAGE. THE CONFIDENCE IS HIGH THAT WE WILL GET MORE MOISTURE BUT
GIVEN WE'RE 4 TO 5 DAYS OUT THE DETAILS ARE HARD TO PIN DOWN. WE'LL
LOSE A BIT OF OUR USUAL DIURNAL CHARACTERISTICS OF CONVECTION...AND
ONE THING TO KEEP IN MIND IS THE POSSIBILITY OF BEING SO MOIST THAT
IT IS JUST CLOUDY WITH SCATTERED SHOWERS. SO THERE ARE A LOT OF
UNCERTAINTIES TO WORK THOUGH BUT CERTAINLY THE POTENTIAL IS THERE
FOR WIDESPREAD RAINFALL THIS WEEKEND.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA
LATE TONIGHT. DRY CONDITIONS EXPECTED WEDNESDAY MORNING FOLLOWED BY
SCT TSRA/SHRA WEDNESDAY AFTERNOON. THE STRONGER TSRA WILL PRODUCE
MVFR CIGS/VSBYS...AND POTENTIALLY WIND GUSTS TO AROUND 45 KTS.
OTHERWISE...SCT-BKN AFTERNOON AND EVENING CLOUD BASES AROUND 8-12K
FT AGL WITH MORNING CLOUD BASES MOSTLY ABOVE 12K FT AGL...AND
SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY AFTERNOON OR
22/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH FRIDAY. THEREAFTER...MOISTURE WILL
INCREASE THIS WEEKEND FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS. OTHERWISE...ABOVE NORMAL DAYTIME TEMPERATURES WILL
CONTINUE THROUGH FRIDAY ALONG WITH NORMAL DIURNAL WIND TRENDS. A
COOLING TREND WILL OCCUR THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 12:54 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST TUE AUG 20 2013

AZZ504-507-514-202045-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
1254 PM MST TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
145 PM MST...

AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MT LEMMON/SUMMERHAVEN. THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS.

LAT...LON 3229 11064 3234 11091 3244 11089 3250 11083
      3250 11060
TIME...MOT...LOC 1954Z 308DEG 0KT 3242 11071

GL
Special weather statement, Aug 20, 2:16 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST TUE AUG 20 2013

AZZ507-513-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
216 PM MST TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 300
PM MST...

AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BENSON...OR 20 MILES NORTH OF
SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...KARTCHNER CAVERNS STATE
PARK...FAIRBANK AND WHETSTONE.

LAT...LON 3167 11034 3198 11042 3201 11021 3172 11007
TIME...MOT...LOC 2116Z 043DEG 2KT 3184 11025

FRANCIS
Special weather statement, Aug 20, 2:20 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST TUE AUG 20 2013

AZZ504-514-202200-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
220 PM MST TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...

AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORO VALLEY...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE ORO VALLEY AND CATALINA.

LAT...LON 3234 11081 3232 11105 3250 11109 3250 11088
TIME...MOT...LOC 2120Z 345DEG 10KT 3235 11093

FRANCIS

The radar

The Tucson radar (KEMX), 48 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Pima

When
August 20, 2:44 PM MST
Where
Pima County, 2.36 mi NNE of Tucson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.260, -110.910

A trained spotter reported quarter size hail north of Glenn St. and Alvernon Way.

Lightning, Pima

When
August 20, 3:30 PM MST
Where
Pima County, 1.97 mi N of (Dma)davis Monthan A
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.198, -110.876

Lightning struck the roof of an apartment building near 29th Street and Craycroft Road. The lightning penetrated the roof's asphalt shingles and caused damage to the cinder block wall below the roof's eave. A nearby palm tree was also ignited by the strike. One resident was knocked over even though he was in a different room, but no one was injured.

Flash Flood, Pima

When
August 20, 4:00 PM MST to 5:00 PM MST
Where
Pima County, 3.32 mi SSW of Drexel Hgts to 3.23 mi SSW of Drexel Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.133, -111.032

Up to 2 inches of rain in less than an hour led to flash flooding along Valencia Road in southwest Tucson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473876, 473877, 475766.